South Dakota, 2016

Damaging Winds in South Dakota, June 2, 2016

June 2, 2016 · NWS UNR · 4 events in 4 counties and zones

A line of severe thunderstorms developed across southern Harding and Butte Counties and tracked east-southeast across northwestern South Dakota. The storms produced wind gusts around 60 mph before weakening as they moved into central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed across southern Harding and Butte Counties and tracked east-southeast across northwestern South Dakota. The storms produced wind gusts around 60 mph before weakening as they moved into central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 12:51 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 2, 12:51 PM MST, 1 hour 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
151 PM MDT THU JUN 2 2016

.SHORT TERM...(This Evening Through Friday Night)
Issued at 127 PM MDT Thu Jun 2 2016

Upper level analysis has flat upper ridge across the western
CONUS, with a weak embedded shortwave pushing some clouds into
the northern plains. Some radar echoes are beginning to show up
across Northeast Wyoming and southwestern Montana, moving east. At
the surface, low pressure is located across eastern Montana with
warm front/dry line pushing through western South Dakota at the
moment. Temperatures at 2PM are in the 80s, with winds out of the
west to southwest at 10 to 20 mph.

Late this afternoon/tonight...Surface trough will continue to push
east as weak shortwave approaches the region. Warm and modestly
moist air is in place ahead of the surface trough, with CAPE
values of 1000 to 2000 J/kg. This instability, combined with 0-6
km shear of 35-50 kts, could produce severe thunderstorms across
the South Dakota plains late this afternoon and evening. Northwest
South Dakota is currently in the Slight Risk area for severe
storms, with large hail and damaging winds. Thunderstorm activity
should shift east of the area after midnight, with lows in the
50s to lower 60s.

Friday...Shortwave slides through the Eastern Dakotas on Friday,
with northwest flow over the region. A tight pressure gradient
will develop behind the exiting low, resulting in some gusty
northwest winds across the western SD plains. There will be some
weak CAA, but pressure change is unremarkable, and so it appears
that winds will be just below advisory criteria. Friday will mark
the beginning of a few dry days. Highs Friday will be cooler, but
still mild, in the 70s to lower 80s. Lows Friday night will be in
the 40s to lower 50s.

.LONG TERM...(Saturday Through Thursday)
Issued at 127 PM MDT Thu Jun 2 2016

Massive western noam ridge will remain in place through most of
the period. Forecast models are supporting breakdown of this ridge
toward the middle/end of next week, which would support increasing
chances for shra/ts. Meanwhile, dry weather is expected through
early next week as the region remains on the edge of the ridge in
nw flow. Return flow is not expected until tues of next week,
which would allow isold shra/ts over ne wy and the Black Hills. AS
for temps, the period will start out cool and breezy sat...with
warming conds into next week. Perhaps a few 90s will be possible
by Wednesday ahead of a strong trough.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 127 PM MDT Thu Jun 2 2016

Isolated thunderstorms are possible this afternoon/evening...with
MVFR conditions within heavier storms. Some storms may contain
wind gusts over 50 knots in nw SD. VFR conditions will prevail
outside of any thunderstorms. Breezy nw winds can be expected
Friday on the plains.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...15
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Jun 2, 3:04 AM MST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
404 AM MDT THU JUN 2 2016

SDZ024-026>031-041>044-046-047-049-074-WYZ055-058-031015-
NORTHERN BLACK HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT-
MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS-SOUTHERN CAMPBELL-WESTON-
404 AM MDT THU JUN 2 2016 /504 AM CDT THU JUN 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NORTHWEST WINDS OF 20-30 MPH WITH GUSTS NEAR 40 MPH ARE EXPECTED
ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-025-032-072-073-WYZ054-056-057-071-031015-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-NORTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-NORTHEASTERN CROOK-
404 AM MDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND OVERNIGHT.
THERE IS A MARGINAL RISK OF SEVERE WEATHER...WITH THE MAIN THREAT
BEING STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NORTHWEST WINDS OF 20-30 MPH WITH GUSTS NEAR 40 MPH ARE EXPECTED ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 2, 2:18 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     27 WNW CASTLE ROCK      45.14N 103.91W
06/02/2016  M51 MPH          BUTTE              SD   MESONET

            TIME ESTIMATED FROM RADAR

&&

JC

The radar

The Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
June 2, 2:25 PM MST
Where
Butte County, Hoover
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.110, -103.270

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Harding

When
June 2, 2:45 PM MST
Where
Harding County, 19.27 mi S of Reva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.272, -103.049

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Perkins

When
June 2, 3:20 PM MST
Where
Perkins County, 14.82 mi E of Zeona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.221, -102.627

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
June 2, 4:02 PM MST to 4:10 PM MST
Where
Meade County, 3.03 mi E of Elm Springs
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.307, -102.469

The observer estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628024, 628028, 628039, 628041.